What is an opiate?
An opiate is a narcotic drug that
contains opium or an opium derivative from the opium flower. It slows down the
nervous system, including a person's breathing. In medicine it is used to
relieve pain. Opiate drugs include Heroin, Morphine, Codeine, Suboxone,
Methadone, Oxycodone, (Oxycontin, Percodan, Percocet), and Fentanyl.
How Opiates Differ:
|| 3-6 hours
|| 3-6 hours
|| 2-4 hours
|| 3-4 hours
Myths and Facts You Should know
- Do NOT leave the person alone - they could
- Do NOT put them in a bath - they could
- Do NOT induce vomiting - they could
- Do NOT give them a drink - they could throw
- Do NOT put ice down their pants - change in
- Do NOT stimulate in a way that could cause
harm (slapping too hard, kicking their testicles, burning their feet, etc.)
- Do NOT inject them with anything (milk,
saltwater, coke) - this will waste time and make things worse
- DO NOT WAIT for the
individual to get over it, they could suffer permanent brain damage and
Public Services Offered:
We hold the strictest confidence and privacy for any person or
organization utilizing our services or seeking assistance from our
Overdose and What to Do:
Why does an overdose happen?
- Mixing drugs such as prescription drugs
(opiates) and alcohol
- Physical health- other illnesses
- Fluctuations in purity of the substance
- Some combinations can be
How to recognize if someone is REALLY
- Muscles become relaxed
- Speech is slurred/slow
- Sleepy looking
- Will respond to stimulation like yelling,
sternal rub, pinching
Responding to an overdose
- Assess the signs
- Stimulation: call name loudly and sternal
- CALL 911
- Rescue Breathing
- Recovery position
- Stay with the person
- Make sure there is nothing in the mouth
- Tilt the head back, lift chin, pinch
- Give a breath every 5 seconds
- Place person in recovery position
What is an opiate overdose?
A person has too much of an opiate in their system, resulting in
respiratory depression which causes the person to stop breathing. An overdose
usually occurs 1-3 hours after the drug is used.
Who is at risk for overdose?
Most overdoses occur to experienced users and usually not to the
"new user" of opiates.
When does overdose happen?
- 1-3 hours after use
- After periods of being clean
- New city/new neighborhood
- New dealer
- Different way of using
Top Overdose Risk Factors:
- Using drugs alone
- Not knowing tolerance
- Mixing drugs and alcohol
- Physical health
Recognition of someone who is OVERDOSING
- Deep snoring or gurgling
- Very infrequent or not breathing
- Pale, clammy skin
- Slow heart beat/pules
- Blue lips and /or fingertips
- Heavy nod, not responsive to stimulation
Tips in calling 911
- Stay Calm
- -Have address and location ready
- Be specific
- Tell the dispatcher the person has collapsed
and whether or not they are breathing
- You do NOT have to say it's an overdose,
HOWEVER if they ask, be honest you don't know
- A nasal spray that reverses the effects of an
- Narcan is safe and effective and has no
potential for abuse
- Wakes the person who is overdosing in 3-5
minutes and lasts 30-90 minutes
- It prevents the opiate from attaching to the
part of the brain that is effected when too many opiates are used, causing the
person not to breathe and eventually death!
Click here for a printable flyer on opiant overdose and what to
Good Samaritan Bill Facts
- In 2006, an average of 12 Massachusetts
residents died each week of an opiate-related overdose.
- Fear of criminal charges is clearly a factor
in delaying or preventing access to emergency services, the single most
effective response to an overdose in an urban area
- In several studies over half of drug users
interviewed reported not calling 911 during an overdose due to fear of
- More deaths occur in private settings, where
people are less likely to call 911 due to fear of police involvement
- Delays in calling 911 can damage the victim's
brain and body.
- Click here for a printable flyer with more about the "Good
Samaritan Bill" (Courtesy: Massachusetts
Department of Public Health)
Good Samaritan Policy:
The P.O.W.E.R 2 Save Lives
Preventing Overdose With
Empowerment and Resources fully supports the "911
Good Samaritan Bill".
Additionally our organization actively works with law local law
enforcement officials on implementing a "Good Samaritan Policy" for our
What is the
"911 Good Samaritan Bill"?
Sen. Steven Tolman has filed Senate Bill 1843, or the
"911 Good Samaritan Bill" which provides certain
protections from drug possession charges and prosecution when a
drug-related overdose victim or a witness seeks medical attention.
Why is the "911 Good Samaritan Bill"
Most opiad overdose deaths can be prevented. In most
cases if 911 is called quickly enough, the victim will survive, but fear of
police and criminal prosecution prevents many people from calling for help.
Immediately calling 911 could also help prevent permanent damage to the
victim's brain or body caused by lack of oxygen during an overdose.
What the law will do?
- Protect people from prosecution for possession of
illegal drugs when calling 911
- Save lives and give people who use opiates a
chance to get help for their addiction
- Increase the likelihood of 911 being called after
What the law will not do?
- Does not interfere with law enforcement securing
the scene at an overdose
- Does not prevent prosecution for drug trafficking
- Does not prevent prosecution for outstanding
Contact us today for more information!
Save Lives Preventing Overdose
With Empowerment and
Resources CITY OF FALL RIVER